Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Can anyone give me any advice about ADs?

(31 Posts)
BigArea Tue 12-Nov-13 22:28:25

I had PND after DD was born (diagnosed 3 yrs ago). Was put on Citalopram which did help enormously along with CBT. Eventually weaned off them and found my head was far clearer having done so. I have recently been through a very stressful period and am taking beta blockers to help with this, but now feel myself sliding back into the black hole. It is massively affecting my relationship with DH and how I parent DD. So I need to do something about it. I would like to go to the doctor's armed with a bit of info about medication.

I felt the Citalopram clouded my thoughts - as I have recently started a new job I cannot afford to be fuzzy headed. Is it possible I was prescribed this because I was breastfeeding when I was first diagnosed? If that is the case might there be other meds which might not leave me so fuzzy of brain? I have come off the pill over the last few months and am not on any other meds other than the Propanolol (sp) and occasional Zopiclone for sleep.

Just to add (not sure whether this is relevant) through having lots of CBT and counselling over the last 3 years it has become apparent that I may have had depression from a fairly young age, and suffered from it at various times in my life without a diagnosis or any support. I suspect this will now be something I am always prone to and may need a crutch from time to time.

Any thoughts or suggestions would be very welcome.

mosp Tue 12-Nov-13 22:38:04

Hello again BigArea.

Has your doctor suggested another AD to try? I also started out on citalopram but it didn't do anything for me. However, when I switched to sertraline, it worked brilliantly. However, my issue was PTSD (which sertraline is apparently good for).

Are you still having counselling?

Grotbagstwin Tue 12-Nov-13 22:40:04

I was on Sertraline when I had pnd and recently have gone back on it, I don't feel fuzzy on it, if snything my head feels clearer than it has in a long time.

BigArea Tue 12-Nov-13 22:50:34

Thank you both for replying <waves to mosp > smile

No, no counselling now - had 12 sessions of CBT and have then had loads of private counselling sessions alone and with DH. Have stopped now partly because of the expense which was causing stress in itself!

I actually think that my anxiety is what is causing me to feel low again - so I was overloaded for a while, not coping, excess adrenaline production, feeling shite and panicky, and after a while of this have now started to feel a bit black. But I feel like if I tackle it now I can head it off at the pass IYSWIM.

Thank you both for the tip re Sertraline - it is probably worth trying something different this time around. Will see what the GP says but useful to have a bit of info beforehand.

BigArea Tue 12-Nov-13 22:51:28

Sorry didn't explain properly that I have not yet been back to the docs - haven't discussed depression at all since I came off citalopram which was ages ago.

mosp Tue 12-Nov-13 22:55:25

I've noticed that a lot of people on this board have commented that citalopram didn't work (or caused unpleasant side effects) whereas sertraline was a marked improvement.
The main thing I personally found about sertraline was that it numbed all my emotions. I could care much about anything. It was like being on an emotional holiday. No worries at all!

mosp Tue 12-Nov-13 22:56:05

couldn't, not could

BigArea Tue 12-Nov-13 23:06:57

Hmmm I don't fancy the sound of that - I would really like to feel properly happy, more than half of the time - is that reasonable do you think? Or am I aiming to high/low?! I know ADs by their nature are likely to numb everything a bit - but would you say the Sertraline stopped you feeling joy?

mosp Tue 12-Nov-13 23:19:20

Goodness...that is a really interesting question!! I'm wracking my brain! Erm...I think I did enjoy things, yes. And I laughed at funny things. So, unless I'm remembering wrongly, it did not take away joy. The main thing that perturbed me was that I never cried or worried about things, even when they were worthy of such reactions!

BigArea Tue 12-Nov-13 23:28:19

Thanks I misunderstood your prev post. Have read through a few more threads incl a v descriptive post by Grotbagstwin - I like the sound of it and will ring docs in the morning and try to get an appt.

How are you doing mosp ?

mosp Tue 12-Nov-13 23:32:35

Let me know how you get on asking the doctor smile

I am alright. Got my counselling tomorrow though, and I always feel 'wobbly' for a couple of days after!

Last week, I looked on google maps at the place where it all happened, and I managed to retrace my steps of the fateful night. It didn't bring back any of the lost memories though! It was just really weird!

BigArea Tue 12-Nov-13 23:38:50

Thanks I will. Will C&P your response to your thread and carry on from there.

KissesBreakingWave Wed 13-Nov-13 00:24:04

Thing about ADs, especially the modern SSRI ones, is that they take a while to work, the starting dose is NEVER enough, they get paradoxical side effects (higher doses cause less of some of them) and sometimes you've got to try three or four to get the right one. I'm on my fifth now, and taking horse-doctor's doses to avoid the side effects.

BigArea Wed 13-Nov-13 08:53:05

Thanks Kisses - I have no idea which ones are SSRIs but do remember cit making me felt worse before I felt better. Can't remember dose being increased at that point but then that whole period of time is v foggy.

BigArea Wed 13-Nov-13 10:02:56

Right, have scrip for 50mg sertraline at dr's suggestion. Fingers crossed

Grotbagstwin Wed 13-Nov-13 10:13:49

Hope you get on ok with it, thats the dose I am on.

BigArea Wed 13-Nov-13 11:47:36

Oh thank you that is good to know - I am feeling better already in the hope it will work, IYSWIM.

mosp Wed 13-Nov-13 11:58:35

Wow - that was quick work! Hope they are helpful for you. X

BigArea Wed 13-Nov-13 12:53:56

I was quite shocked to call at 8.10 and get a 9am appointment! Thanks mosp

teawomen Wed 13-Nov-13 13:15:38

Hi sorry I hear you've been having a hard time. I am on week three I sertraline for GAD. I was on fluoxetine for a week but made me depressed (never been depressed before) but dice switching to sertraline I feel in beginning to get back in control of my life. Enjoying taking dd (1 yo) to play groups and swimming. It has been a long time since I enjoyed being out and about. Hope you get ok and the earl side effects arnt too bad. I didn't have any and get great within a week or two.

teawomen Wed 13-Nov-13 13:16:28

Sorry my phone is auto correcting so doesn't sound quite right lol but you get he gist

BigArea Wed 13-Nov-13 13:21:26

Thanks teawoman I am glad it is helping you. Autocorrect is the bane of MN IMO but I got what you meant grin

Megbeth Wed 13-Nov-13 13:32:14

A tip my psychiatrist always told me & when I was first prescribed Sertraline is to take 1/2 the dose for the first 2 weeks. It will lessen any side effects as it builds up in your system. You can just snap the tablet in 1/2.'i have been in this one for years & it's been the best AD for me with the least side effects.
You may have a slight grippy tummy, head ache & heart racing the first few days but taking 1/2 the dose will help.

BigArea Thu 14-Nov-13 08:55:21

Hello, day 2 and I have def been having side effects as follows:
Nausea
light headedness
sleepiness
inability to actually GET to sleep <annoying>
And this morning a slightly wheezy cough which is listed in the leaflet as a poss side effect
Just waiting for a call back from docs to discuss.

BigArea Thu 14-Nov-13 13:58:51

Doc said not to worry if side effects are bearable as he thinks they will subside. He did not suggest altering the dose upwards or downwards at this stage. I am feeling reassured and actually this afternoon I feel better than I did yesterday afternoon (bar the cough which could be totally unrelated who knows!). Thanks everyone for your input I will report back at a later date smile

teawomen Thu 14-Nov-13 14:16:53

I got headaches n felt sick for first two three days nothing major.

Grotbagstwin Thu 14-Nov-13 18:16:57

I had a headache when I woke for about a week, I hope yours subside soon

BigArea Thu 14-Nov-13 21:37:59

Thank you that's very encouraging - I actually felt better this afternoon than I did yesterday so hopefully it will subside

mosp Sat 16-Nov-13 13:31:07

How are you getting on with the sertraline now, BigArea?

Hope side effects are wearing off. X

BigArea Sun 17-Nov-13 08:32:04

Hey mosp I'm ok, thanks for asking. I'd say SEs are lessening which is great and I will cautiously say I am starting to feel a bit better in myself too smile will pop over to your thread now smile

mosp Tue 19-Nov-13 09:01:37

That's great smile

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now